Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Milwaukee, WI

September 3, 2018Sauk County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Sep 3, 2018, 8:21 PM CDT for Sauk County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2018, 8:21 PM CDT (01:21 UTC)
Expired
Sep 3, 2018, 9:00 PM CDT
In force
39 min
Issued by
NWS Milwaukee, WI

County Sauk County, WI

The radar

The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WWUS83 KMKX 040121
SPSMKX

Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
821 PM CDT MON SEP 3 2018

WIZ056-040200-
Sauk-
821 PM CDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAUK COUNTY...

At 820 PM CDT, a strong thunderstorm was located 11 miles south of
Wonewoc, or 12 miles northeast of Richland Center, moving northeast
at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Reedsburg, La Valle, Ironton and Lime Ridge. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4365 9025 4364 8999 4354 8987 4345 9019
      4355 9019 4356 9020 4355 9021 4356 9031
      4359 9031
TIME...MOT...LOC 0120Z 230DEG 13KT 4349 9026 

$$

DAVIS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Sep 3, 5:38 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 3, 5:38 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
538 PM CDT Mon Sep 3 2018

.UPDATE...

The current forecast is more or less on track. We're keeping an
eye on areas southwest of Madison for the potential of strong
storms moving into that area before we begin to stabilize this
evening. There's a very tight CAPE gradient from Lafayette/Grant
counties south into Illinois and Iowa. Effective shear is pushing
40kts. Effective Sig Tor is approaching 1. There is a
rotating/tornadic storm in Linn county Iowa, moving east
northeast. It's doubtful it will make it up here, but it could be
close. A surface warm front will lift north through the area this
evening, eventually pushing the focus for showers/storms to the
north. No big changes to the forecast needed.

&&

.AVIATION(00Z TAFS)...

IFR conditions should impact areas close to Lake Michigan through
the evening. Eventually, southerly winds should lift the lower
CIGS/VSBYS north overnight as a warm front lifts north. Other IFR
CIGS should improve to MVFR CIGS across south central WI early
this evening, then VFR after midnight. All TAF sites should be VFR
by 09-10z Tuesday, continuing through the remainder of the TAF
period. Until the warm front lifts north of the area late this
evening, there will be a continued chance of thunderstorms. Any
activity should be scattered in nature. Drier weather is expected
later tonight through Tuesday.

&&

.PREV DISCUSSION... (Issued 225 PM CDT mon SEP 3 2018)

THROUGH TONIGHT...Forecast Confidence - Medium.

SPC meso charts show more favorable thermodynamic profile in the
far southern potion of the cwa where some of the cells have been a
little feisty. Mid level wave riding in from the southwest
helping with some forcing from above while the LLJ and surface
warm front aid forcing from below. Large area of stratiform rain,
some moderate, affecting northwest cwa. Meanwhile deeper
convection in warm sector shifting north/northeast through
northern IL. 1000 ML cape into the far southern cwa with 500 MU
cape across the cwa, so isold tsra likely in northwest cwa with
better chances in the southern and southeast cwa closer to the
better instability. Expecting convection to be progressive and of
the non-training variety so will hold off on a flash flood watch
headline, though some urban flooding likely in some of the heavier
downpours.

Tuesday - Confidence...Medium
Progs show the mid level ridging expanding across the area with
building heights. Forcing gets pushed more to the northwest and
north of the area with the warm sector taking hold here. A
southerly wind and some sunshine should allow temps to rise well
into the 80s. At this time prefer the drier look of the NAM and
WPC with respect to acknowledging a drier scenario. However will
keep some small pops going for collab purposes.

Tuesday night and Wednesday - Confidence...Medium
As frontal boundary leans into the area this period will be
expanding the pops southeastward. Approaching mid level energy
will have enough oomph to break down the influence of the
ridging, so some additional forcing provided by this feature.
Surface front proggd to work through during the afternoon and
clear the south Wednesday evening. So will have pops for shra/tsra
along the front this period.

Thursday - Confidence...Medium
Front should be pushed far enough to the south to go with a dry
day. Surface high will be building in with a much cooler and
considerably less humid airmass in place.

EXTENDED PERIOD...

THURSDAY NIGHT THROUGH MONDAY...Forecast Confidence - Medium.

Zonal steering flow across the upper midwest and Great Lakes
will carry surface high pressure and mid-level ridging across
the area early in the period.  Drier ENE flow will result in lower
humidity and continued dry conditions across southern WI through
Friday night. Temperatures will remain much more seasonal for early
September.

Medium range guidance comng into better agreement on developing
low pressure trof in the central Plains early in the weekend.  This
trof will further strengthen to a mid-level short wave which
progresses eastward across the central MS Valley region into the
eastern Great Lakes by Sunday.  Despite timing issues, Medium range
guidance has similar track and returns a threat for showers and
potentially heavy rain to southern WI on Saturday/Saturday night.
This short wave may have moisture remnants from tropical system
"Gordon", so atmosphere will be moisture rich with high precipitable
water returning.  Fortunately, this system will remain progressive
with drier conditions returning Sunday into Monday.

AVIATION(21Z TAFS)...Continued off and on showers/thunderstorms
this period as ridge riding energy combines with an LLJ and slowly
lifting warm frontal boundary. As surface warm front lifts north
later tonight expecting some of the lower cigs/vsbys will also
gradually show some improvement as well. It appears the worst
vsbys have been near the lake and also in the northeast corner of
the cwa. The MET MOS seems to be handling the scenario best while
the GFS MOS looks too optimistic.

MARINE...With some colder lake surface temps being observed and
very moist airmass in place above will have a dense fog advisory
in place through 14z Tuesday. A wind shift potentially coming on
Thursday. Some higher gusts will be possible with that cold front
passage. Otherwise, the main concern will be with any
thunderstorms that roll through the region.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Dense Fog Advisory until 7 AM CDT Tuesday for LMZ643>646.

&&

Update...Davis
Tonight/Tuesday and Aviation/Marine...Collar
Tuesday Night through Monday...MBK
Hazardous weather outlook, Sep 3, 3:22 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
322 PM CDT Mon Sep 3 2018

WIZ046-047-051-052-056>060-062>072-042030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
322 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Periods of rain and thunderstorms will affect the area tonight.
Locally heavy rain is possible, however severe weather is not
anticipated.

Significant river flooding will continue along the Baraboo River
while new flooding is expected to occur across the Rock and
Crawfish River basins. Street flooding in downtown Madison will
continue due to elevated releases from Lake Mendota into Lake
Monona.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

River flooding is expected in central Wisconsin through late in
the week. Areal flooding will also continue in parts of downtown
Madison.

There are small chances for thunderstorms Tuesday and a better
chance Tuesday night into Wednesday. The chance for storms returns
Friday night through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, your rainfall
reports will be appreciated through the next week to assist with
areal and river flooding forecasts.

LMZ643>646-042030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
322 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A few thunderstorms are expected into tonight.

A dense fog advisory is in effect until 7 am Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Increasing northerly winds on Wednesday will build high waves
over the nearshore waters Wednesday night into Thursday.

There are small chances for thunderstorms Tuesday and a better
chance Tuesday night into Wednesday. The chance for storms returns
Friday night through Saturday night.

Collar
www.weather.gov/mkx

In the hours before

Special weather statement, Sep 3, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
821 PM CDT MON SEP 3 2018

WIZ056-040200-
Sauk-
821 PM CDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAUK COUNTY...

At 820 PM CDT, a strong thunderstorm was located 11 miles south of
Wonewoc, or 12 miles northeast of Richland Center, moving northeast
at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Reedsburg, La Valle, Ironton and Lime Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4365 9025 4364 8999 4354 8987 4345 9019
      4355 9019 4356 9020 4355 9021 4356 9031
      4359 9031
TIME...MOT...LOC 0120Z 230DEG 13KT 4349 9026

DAVIS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 8:39 PM CDTDense Fog AdvisoryMKXKenosha, Milwaukee, Ozaukee, Racine, Sheboygan10 hr
Sep 3, 9:49 PM CDTRiver Flood WarningMKXRock30 hr
Sep 3, 9:49 PM CDTRiver Flood WarningMKXRock36 hr
Sep 3, 9:54 PM CDTRiver Flood WatchMKXJefferson22 days
Sep 3, 9:54 PM CDTRiver Flood WatchMKXGreen, Rock4 days
Sep 4, 12:53 AM CDTFlash Flood WarningMKXColumbia, Sauk5 hr
Sep 4, 3:54 AM CDTRiver Flood WarningMKXGreen, Rock6 days
Sep 4, 3:56 AM CDTRiver Flood WarningMKXJefferson20 days
Sep 4, 3:58 AM CDTRiver Flood WatchMKXJefferson36 hr
Sep 4, 12:39 PM CDTRiver Flood WarningMKXSauk5 days
Sep 4, 12:46 PM CDTRiver Flood WarningMKXSauk64 hr
Sep 4, 12:46 PM CDTRiver Flood WarningMKXSauk6 days
Sep 4, 4:29 PM CDTSpecial Weather StatementMKXWaukesha46 min
Sep 4, 4:44 PM CDTSpecial Weather StatementMKXWaukesha46 min
Sep 4, 5:02 PM CDTSpecial Marine WarningMKX43 min
Sep 4, 5:22 PM CDTSpecial Weather StatementMKXWashington23 min
Sep 4, 5:51 PM CDTSpecial Weather StatementMKXOzaukee24 min

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.